Padua Venous Thromboembolism Risk Assessment
Use when asked to administer, score, or explain the Padua Venous Thromboembolism Risk Assessment (Padua Prediction Score) — an 11-factor weighted VTE risk tool for hospitalized medical patients, scored 0-20 with a ≥4 high-risk threshold — grounded in FormExamples/form-examples; related to caprini-venous-thromboembolism-risk-assessment.
A bedside risk-stratification tool that estimates the risk of venous thromboembolism (VTE — deep-vein thrombosis and pulmonary embolism) in hospitalized medical patients. It records eleven weighted risk factors, sums a total of 0–20, and classifies the patient as high risk when the score is ≥ 4 and low risk when < 4. A high score is a prompt to consider pharmacological thromboprophylaxis (absent contraindications); a low score supports withholding routine anticoagulant prophylaxis in favor of mechanical measures and early mobilization.
Derived and validated by Barbar et al. (Journal of Thrombosis and Haemostasis, 2010) in hospitalized medical patients, and recommended by the American College of Chest Physicians for VTE risk assessment in medical inpatients.
Scoring
Eleven weighted factors: active cancer, previous VTE, reduced mobility, and known thrombophilia each score 3 points; recent trauma/surgery scores 2; elderly age (≥ 70), heart/respiratory failure, recent MI/stroke, acute infection/rheumatological disorder, obesity, and ongoing hormonal treatment each score 1. Total ≥ 4 = high risk (consider pharmacological prophylaxis); < 4 = low risk (mechanical measures, early mobilization).
What it covers
Assessment context; patient identification (including age ≥ 70 flag); oncology and thrombosis history; mobility and recent events; cardiorespiratory and acute illness; metabolic and treatment factors; a bleeding-risk check; and a summary with the computed total, risk band, and prophylaxis recommendation.
Relationship to caprini-venous-thromboembolism-risk-assessment
Padua is validated for medical inpatients; Caprini Venous Thromboembolism Risk Assessment is the equivalent tool for surgical inpatients. They use different factor sets and different scoring ranges (Padua 0–20, threshold ≥ 4; Caprini variable points, banded very-low to high) — don't apply one tool's threshold to the other's score.
Common pitfalls
- Applying Padua to a surgical inpatient — use Caprini Venous Thromboembolism Risk Assessment instead; Padua's validation population was medical, not surgical, inpatients.
- Recommending pharmacological prophylaxis without the bleeding-risk check — as with Caprini, a high score prompts prophylaxis only after ruling out active bleeding or a high bleeding-risk contraindication.
- Not re-scoring after a change in clinical status — VTE risk can change materially during a hospital stay (new immobility, new infection); a single admission-time score can go stale.
Learn more
- Barbar S. et al. A risk assessment model for the identification of hospitalized medical patients at risk for venous thromboembolism: the Padua Prediction Score. Journal of Thrombosis and Haemostasis 2010; 8:2450–7.
- FormExamples: padua-venous-thromboembolism-risk-assessment for the full implementation and clinical references.
- Caprini Venous Thromboembolism Risk Assessment for the equivalent tool for surgical inpatients.
View padua-venous-thromboembolism-risk-assessment/SKILL.md on GitHub